Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 352, NWS Jackson, MS

July 12, 2020Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2020, 12:42 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2020, 12:42 PM CDT (17:42 UTC)
Expired
Jul 12, 2020, 1:45 PM CDT
In force
63 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MS, Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 1:00 PM CDTTSTM WND DMG3 Se Columbus Afb, MSTREE ON POWER LINE NEAR MIKE PARRA RD AND HWY 45.
Jul 12, 1:00 PM CDTTSTM WND DMG4 E Columbus Afb, MSTREE DOWN.
Jul 12, 1:13 PM CDTTSTM WND GST 54Columbus Afb, MSOBSERVED AT KCBM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS54 KJAN 121742
SVRJAN
MSC025-087-121845-
/O.NEW.KJAN.SV.W.0352.200712T1742Z-200712T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1242 PM CDT Sun Jul 12 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in northeastern Mississippi...
  Lowndes County in northeastern Mississippi...

* Until 145 PM CDT.

* At 1241 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Millport to near Columbus AFB,
  moving south at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Columbus around 1250 PM CDT.
  Bent Oak around 100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 8830 3329 8857 3368 8861 3368 8850
      3367 8849 3366 8852 3365 8851 3366 8850
      3366 8846 3368 8843 3367 8842 3369 8839
      3369 8837 3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 1741Z 342DEG 32KT 3364 8812 3362 8848 

HAIL...<.75IN
WIND...60MPH
 
$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:37 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 12, 10:37 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1037 AM CDT Sun Jul 12 2020

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Anticipated overnight MCS is still moving through parts of TN and
into northern AL this morning. A portion of this did move through
northern Mississippi but all convection has currently moved east
out of the forecast area. As daytime heating really cranks up,
expect that some kind of outflow boundary or effect from this
system moves into eastern Mississipi and initiates additional
showers and thunderstorms this afternoon into the early evening
hours. There could be some isolated strong to severe storms that
occur with these and a marginal risk remains in place for the
afternoon. In addition, the other story will be the heat from
today. As temperatures rise into the lower to mid 90s, and
dewpoints will be in the 70s, heat indices will also be around
105 to 110 degrees this afternoon. This will especially be the
case in the west, where the influence of the upper ridge will have
the greatest impact. A heat advisory remains in place for the
western part of the forecast area through this afternoon. /28/

Prior discussion below:

Today and Tonight: Early morning satellite imagery showed a decaying
MCS dropping south over the Southern Plains. It appears that the
main affect on our CWA from the MCS will be mid and high level
clouds already noted moving over our delta region. These clouds may
affect temperatures this morning before thinning but, heat and
humidity will remain the main concern for our area again today. Our
CWA will remain on the eastern periphery of a large 598dam high
centered over the Desert Southwest through tonight. A shortwave was
noted topping the ridge this morning that will continue diving
southeast and deepen an upper level trough over the eastern CONUS by
Monday morning. This shortwave along with daytime heating of our
moist airmass will lead to at least scattered coverage of storms
over the eastern half of or our CWA today and tonight. Considering
the expected environmental parameters that will be in place today,
isolated severe storms capable of damaging wind gusts will be
possible over the whole CWA. The timing will primarily be from this
afternoon into early evening. Although the potential for severe
storms will end this evening, rain chances will likely continue well
after midnight in our southeast as a weak boundary is expected to
sag south through our CWA overnight. Surface high pressure will
build in from the northwest in the wake of this boundary. The rain
chances and associated cloud cover will likely hold the northeast
third of our CWA in the lower 90s today while mid 90s are likely
elsewhere. The mid 90s combined with high humidity will result in
peak heat index values of 105-110 again. A Heat Advisory will remain
in effect today for all except our northeast. /22/

Monday through Saturday: Dangerous heat stress conditions will
persist across a large portion of the forecast area Monday through
at least Wednesday. Highs during this time will continue to top
out in the middle 90s, with dew points sitting in the low and
middle 70s. This will yield heat index values from near 105
degrees up to 110 degrees over much of, if not all of, the CWA
through mid-week. It's likely through at least mid-week, that a
"Heat Advisory" will be needed for various portions of the
forecast area.

Fortunately on Monday, a boundary will drop south into the region.
This will allow for some slightly drier air to push into mainly
eastern portions of the region.  While short-lived, this will bring
at least some temporary relief in the form of slightly lower
humidity levels across mainly East Mississippi on Monday.  After
that, humidity levels creep back up, along with increased heat
stress levels.

While some component of northerly flow aloft continues through much
of the period, ridging aloft will build further east into the region
during the latter portion of the period.  This will result in the
better rain chances being shunted east across mainly East and
Southeast Mississippi, as this sits on the eastern fringes of the
aforementioned high. Of course, any location across the CWA that
does indeed observe any convection during the afternoon, will
likewise also receive some relief from the heat currently gripping
the region. /19/

&&

.AVIATION...
12Z TAF discussion:
There were isold TSRA noted on radar across the north at 1045Z but
the coverage of TSRA is expected to increase this aftn and then
decrease this evening. Away from TSRA VFR conditions will continue
to prevail through tonight. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  75  96  76 /  47  45  24   7
Meridian      93  75  95  73 /  45  44  26   4
Vicksburg     95  77  96  77 /  35  43  16   5
Hattiesburg   95  75  96  75 /  40  48  51   8
Natchez       94  77  95  76 /  25  36  22   5
Greenville    92  74  95  73 /  54  13   9   5
Greenwood     92  74  95  73 /  59  20   9   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025-
     034>036-040>043-047>049-053>056-059>066-072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

28
Hazardous weather outlook, Jul 12, 4:00 AM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
400 AM CDT Sun Jul 12 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>043-047>051-053>057-059>066-072>074-130900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-Hinds-Rankin-Scott-Newton-Claiborne-
Copiah-Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
400 AM CDT Sun Jul 12 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Today

Elevated heat stress with maximum heat index values of 106 to 110
degrees is expected across the area from late morning through
late afternoon Sunday. Heat exhaustion will become likely with
prolonged outdoor activities.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms capable of producing damaging wind gusts
and hail up to quarter size are possible mainly this afternoon and
early evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Limited to elevated heat stress conditions with heat index values
of 100 to 110 degrees will be possible again during the early
portion of next week.

(https://www.weather.gov/images/jan/graphicast/3.png)
(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ026>033-037>039-044>046-052-058-130900-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-Leake-Neshoba-Kemper-Lauderdale-Clarke-
400 AM CDT Sun Jul 12 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Limited heat stress with maximum heat index values near 105
degrees is expected across the area from late morning through late
afternoon today. Fatigue and heat exhaustion are possible with
prolonged outdoor activities.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms capable of producing damaging wind gusts
and hail up to quarter size are possible mainly this afternoon and
early evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Limited to elevated heat stress conditions with heat index values
of 100 to 110 degrees will be possible again during the early
portion of next week.

(https://www.weather.gov/images/jan/graphicast/3.png)
(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 12, 7:02 AM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
702 AM CDT Sun Jul 12 2020

MSZ026>029-121245-
Carroll MS-Grenada MS-Montgomery MS-Webster MS-
702 AM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL...EASTERN
GRENADA...NORTHWESTERN WEBSTER AND NORTHWESTERN MONTGOMERY COUNTIES
UNTIL 745 AM CDT...

At 701 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Gore Springs to near Malmaison.
Movement was east at 30 mph.

Winds up to 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Gore Springs around 705 AM CDT.
  Winona and Duck Hill around 730 AM CDT.
  Lodi and Sweatman around 745 AM CDT.

Other locations impacted by these storms include Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8951 3372 8922 3342 8968 3354 9010
      3355 9010 3387 8961 3387 8951
TIME...MOT...LOC 1201Z 279DEG 27KT 3383 8959 3358 8997

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:02 AM CDTSpecial Weather StatementJANMontgomery43 min
Jul 12, 12:45 PM CDTSpecial Weather StatementJANScott45 min
Jul 12, 1:21 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Scott39 min
Jul 12, 1:41 PM CDTSpecial Weather StatementJANNoxubee34 min
Jul 12, 2:43 PM CDTSpecial Weather StatementJANLauderdale32 min
Jul 12, 2:51 PM CDTHeat AdvisoryJANAdams, Claiborne, Copiah, Covington, Forrest, Franklin and 9 more28 hr
Jul 12, 5:09 PM CDTSpecial Weather StatementJANClarke51 min
Jul 12, 5:14 PM CDTSevere Thunderstorm WarningJANClarke46 min
Jul 12, 5:27 PM CDTSpecial Weather StatementJANJones33 min
Jul 12, 6:11 PM CDTSpecial Weather StatementJANAdams34 min
Jul 12, 6:32 PM CDTSpecial Weather StatementJANClarke58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.